Alert archive / South Dakota / Red Flag Warnings in 2017
Red Flag Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Oct 19, 2017, 3:23 PM CDT. It took effect at Oct 20, 2017, 1:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2017, 3:23 PM CDT (20:23 UTC)
- In effect from
- Oct 20, 2017, 1:00 PM CDT
- Expired
- Oct 21, 2017, 1:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Rapid City, SD
The text
As transmitted.
742 WWUS83 KUNR 192023 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 223 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING AND THE BLACK HILLS... ...RED FLAG WARNING IN EFFECT ON FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA... .Very warm and dry weather will persist today and into tomorrow, with minimum relative humidity values of 10 to 18 percent during the afternoon hours. Southwesterly winds of 15 to 20 mph with gusts of 25 to 35 mph will continue this afternoon...and re- develop tomorrow afternoon. A strong cold front will move through the area early Friday evening, switching the gusty winds to the west to northwest. The combination of dry weather and gusty winds will create critical fire weather conditions across northeastern Wyoming and the Black Hills today, and spread into northwestern South Dakota for tomorrow. SDZ260-262-WYZ259-297>299-201300- /O.NEW.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/ /O.CON.KUNR.FW.W.0012.000000T0000Z-171020T0000Z/ Northern Black Hills-Southern Black Hills-Southern Campbell- Northern Campbell-Crook and Weston County Plains- Wyoming Black Hills- 223 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 259...297...298 AND 299... ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 259...260...262...297...298 AND 299... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon Friday to midnight MDT Friday night. * Affected Area...Fire Weather Zones 259...260...262...297... 298 and 299. * Winds...Southwest 15 to 20 mph with frequent gusts up to 35 mph. * Relative Humidity...As low as 10 to 15 percent. * Temperatures...In the 70s. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SDZ261-201300- /O.NEW.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/ Northwestern South Dakota Plains- 223 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 261... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon Friday to midnight MDT Friday night. * Affected Area...Fire Weather Zone 261. * Winds...Southwest 15 to 20 mph with frequent gusts up to 30 mph, becoming west to northwest 20 to 30 mph with gusts to 40 mph in the evening. * Relative Humidity...Falling to around 18 percent. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
323 WWUS83 KUNR 200005 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 605 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING...THE BLACK HILLS... AND NORTHWEST SOUTH DAKOTA... .Very warm and dry weather will persist into tomorrow, with minimum relative humidity values of 10 to 18 percent during the afternoon hours. Southwesterly winds of 15 to 20 mph with gusts of 25 to 35 mph will re-develop tomorrow afternoon. A strong cold front will move through the area early Friday evening, switching the gusty winds to the west-northwest. The combination of dry weather and gusty winds will create critical fire weather conditions. SDZ260-262-WYZ259-297>299-201515- /O.EXP.KUNR.FW.W.0012.000000T0000Z-171020T0000Z/ /O.CON.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/ Northern Black Hills-Southern Black Hills-Southern Campbell- Northern Campbell-Crook and Weston County Plains- Wyoming Black Hills- 605 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 259...297...298 AND 299... * Affected Area...Fire Weather Zones 259...260...262...297... 298 and 299. * Winds...Southwest 15 to 20 mph with frequent gusts up to 35 mph. * Relative Humidity...As low as 10 to 15 percent. * Temperatures...In the 70s. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SDZ261-201515- /O.CON.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/ Northwestern South Dakota Plains- 605 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 261... * Affected Area...Fire Weather Zone 261. * Winds...Southwest 15 to 20 mph with frequent gusts up to 30 mph, becoming west to northwest 20 to 30 mph with gusts to 40 mph in the evening. * Relative Humidity...Falling to around 18 percent. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
844 WWUS83 KUNR 200932 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 332 AM MDT Fri Oct 20 2017 ...RED FLAG WARNING FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA... .Very warm and dry weather is again expected this afternoon with minimum relative humidity values of 10 to 18 percent. Southwest winds gusting to 25 to 35 mph will also re-develop. A strong cold front will move through the area tonight with winds switching to the northwest. The combination of dry weather and gusty winds will create critical fire weather conditions. SDZ263-264-210100- /O.EXA.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/ Southwestern South Dakota-Badlands Area- 332 AM MDT Fri Oct 20 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 263 AND 264... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to midnight MDT tonight. * Affected Area...Fire Weather Zones 263 and 264. * Winds...Southwest 15 to 20 mph with frequent gusts up to 35 mph. * Relative Humidity...As low as 10 to 15 percent. * Temperatures...In the mid 70s to mid 80s. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SDZ260>262-WYZ259-297>299-210100- /O.CON.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/ Northern Black Hills-Northwestern South Dakota Plains- Southern Black Hills-Southern Campbell-Northern Campbell- Crook and Weston County Plains-Wyoming Black Hills- 332 AM MDT Fri Oct 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 259...297...298 AND 299... * Affected Area...Fire Weather Zones 259...260...261...262... 297...298 and 299. * Winds...Southwest 15 to 20 mph with frequent gusts up to 35 mph. * Relative Humidity...As low as 10 to 15 percent. * Temperatures...In the mid 70s to mid 80s. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
059 WWUS83 KUNR 202029 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 229 PM MDT Fri Oct 20 2017 ...RED FLAG WARNING THROUGH THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING AND MUCH OF WESTERN SOUTH DAKOTA... .Very warm and dry weather will continue into this evening with critical fire weather conditions. Gusty southwesterly winds will switch to the northwest this evening as a strong cold front moves through the region. Much cooler air will move in overnight with higher humidities. SDZ260>264-WYZ259-297>299-210600- /O.CON.KUNR.FW.W.0013.000000T0000Z-171021T0600Z/ Northern Black Hills-Northwestern South Dakota Plains- Southern Black Hills-Southwestern South Dakota-Badlands Area- Southern Campbell-Northern Campbell- Crook and Weston County Plains-Wyoming Black Hills- 229 PM MDT Fri Oct 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 259 THROUGH 264...AND 297 THROUGH 299... * Affected Area...Fire Weather Zones 259...260...261...262... 263...264...297...298 and 299. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph becoming northwest 15 to 30 mph with gusts up to 45 mph during the evening and overnight hours. * Relative Humidity...As low as 15 percent late this afternoon and early evening. * Temperatures...70s and lower 80s this afternoon, dropping into the 60s during the evening. * Impacts...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
931 WWUS83 KUNR 210603 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 1203 AM MDT Sat Oct 21 2017 SDZ260>264-WYZ259-297>299-210715- /O.EXP.KUNR.FW.W.0013.000000T0000Z-171021T0600Z/ Northern Black Hills-Northwestern South Dakota Plains- Southern Black Hills-Southwestern South Dakota-Badlands Area- Southern Campbell-Northern Campbell- Crook and Weston County Plains-Wyoming Black Hills- 1203 AM MDT Sat Oct 21 2017 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 259...260...261...262...263... 264...297...298 AND 299... A fast moving cold front is crossing the area ending the threat of critical fire weather conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Oct 19, 12:05 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Oct 19, 12:05 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1105 AM MDT Thu Oct 19 2017 .DISCUSSION...(Today Through Wednesday) Issued at 224 AM MDT Thu Oct 19 2017 Broad upper ridge covers much of the CONUS, with partly cloudy skies over the northern plains. Surface trough stretches over the region. Southwesterly winds are generally around 10-15 kts, and some areas are gusting to 25-35 kts. Temperatures at 2 AM are in the 40s and 50s. Very warm and dry weather will continue today and Friday, with highs in the mid 70s to mid 80s. Some locations may break records, especially on Friday. Southwesterly winds will be gusty across northeastern WY and south central SD both days. An upper level trough will cross the Rockies Friday night with a cold front. South central SD may see some light rain showers Friday night into Saturday, but most places will remain dry. Northwest winds will become strong, especially across northwestern SD, and highs will cool to the 50s and lower 60s. Sunday will be dry and warmer as upper ridging builds behind the trough. However, a fast- moving wave Sunday night could bring another chance for light rain/snow to the area into Monday. Models are still showing another upper ridge building over the west coast early to mid week; however, they disagree towards the end of next week regarding the timing of another upper wave and potentially much cooler air. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1103 AM MDT Thu Oct 19 2017 VFR conditions will continue through the period. Gusty south- southwest winds will develop over northeastern Wyoming and south central South Dakota today. The gusty winds will continue tonight across northeast Wyoming. Low level wind shear is expected across the plains of far southwestern and south central South Dakota tonight. && .FIRE WEATHER... Issued At 224 AM MDT Thu Oct 19 2017 Minimum RH will be very low today, ranging from 10% across northeastern WY to 25% across south central SD. Gusty southwest winds are expected to develop across northeastern WY, as well as the Black Hills this afternoon. With 10-15% RH and frequent gusts of 25+ mph across northeastern WY and the Black Hills, have issued a Red Flag Warning for this afternoon. Min RH values should be slightly higher on Friday, but winds will be stronger, so may need to reassess the potential for headlines on Friday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 6 PM MDT this evening for SDZ260-262. WY...Red Flag Warning until 6 PM MDT this evening for WYZ259-297>299. && DISCUSSION...Pojorlie AVIATION...Johnson FIRE WEATHER...Pojorlie
Hazardous weather outlook, Oct 19, 3:36 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 236 AM MDT Thu Oct 19 2017 SDZ001-012-013-030-031-041-042-073-201300- Harding-Butte-Northern Meade Co Plains-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota- Southern Meade Co Plains- 236 AM MDT Thu Oct 19 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight The grassland fire danger index will be in the very high category this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The grassland fire danger index will be in the high to very high category on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>029-072-074-WYZ054>058-071-201300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 236 AM MDT Thu Oct 19 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...Today and Tonight Gusty southwest winds, warm temperatures, and low relative humidity will result in critical fire weather conditions today. A Red Flag Warning is in effect this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very dry air in place with breezy westerly winds will support elevated fire danger Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-043-044-046-047-049-201300- Perkins-Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 236 AM MDT Thu Oct 19 2017 /336 AM CDT Thu Oct 19 2017/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight The grassland fire danger index will be in the high category this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very dry air in place with breezy westerly winds will support elevated fire danger Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 3:23 AM CDT | Red Flag Warning | UNR | 16 hr |
Nearby
Red Flag Warnings in South Dakota, 2017Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.